Alabama, 2022

Hail in Alabama, May 3, 2022

May 3, 2022 · NWS BMX · 6 events in 3 counties and zones

The tail end of a mid level short wave trough interacted with a pocket of relatively colder mid level lapse rates over east Alabama during the evening hours on May 3rd. A narrow band of thunderstorms developed just south of the I-20 corridor and produced several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The tail end of a mid level short wave trough interacted with a pocket of relatively colder mid level lapse rates over east Alabama during the evening hours on May 3rd. A narrow band of thunderstorms developed just south of the I-20 corridor and produced several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 3, 5:54 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 3, 5:54 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
654 PM CDT Tue May 3 2022

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0549 PM CDT Tue May 03 2022/

Satellite imagery depicts a short wave trough just entering far
northwest Alabama. Mean moisture and lift will increase as we head
into the evening hours. As we lose the heating of the day, SBCAPE
values will slowly fall and Bulk Shear values will also fall. Mid
level lapse rates are pretty high and DCAPE values are high. It
appears there will be a short time window where a strong storms
may develop. The threats will be gusty winds and small hail. This
appears to be through 8 or 9 pm for areas along/near and north of
I-59. Made some adjustments to the rain chances configuration by
increasing it and moving it slightly west. Expect the convection
to start waning by midnight or so. It looks like crossover
temperatures reached the 60-65 degree range this afternoon. With
low temperatures nearing that upper level in places, there should
be some patchy fog around Central Alabama.The best chances for the
fog will be where temperatures drop the lowest, where rain falls,
and far south near the influx of gulf moisture.

75

Previous short-term discussion:
/Updated at 1205 PM CDT Tue May 03 2022/
Through Wednesday.

Many features of note ongoing this afternoon as Central Alabama is
under a southerly to southwesterly flow pattern at the surface. A
cold front continues to slowly move southeast, now approaching
Memphis and areas along the Mississippi River Delta region.
Meanwhile, a shortwave trough within westerly flow aloft is also
moving across the region and will provide additional synoptic
support for showers and storms to develop this afternoon. At the
surface, we have a leftover outflow boundary from storms overnight
last night that has now moved into western Alabama. Two features
of note in Mississippi that appear to be MCVs on visible satellite
are moving eastward across northeast Mississippi and Central
Mississippi as of just before 1pm. We'll see if those features
help to trigger additional shower and storm development in
addition to the outflow boundary. The first showers and storms of
the day have developed just out ahead of this boundary across our
southwestern counties. We can expect additional development of at
least scattered showers and storms as we go into the late
afternoon and early evening hours, much like we see during a
summertime situation. The only difference today is that we do have
a little upper level support and 0-6km bulk shear on the order of
30-40 knots across the northern half of the area. The additional
upper support will help sustain updrafts in storms that develop
and could lead to a few stronger storms. The 12z KBMX sounding
presents some fairly steep lapse rates aloft with 500mb temps
around -14C. Therefore, with a good amount of instability and
moisture at the surface we'll have a few strong storms this
afternoon capable of wind gusts up to 40mph and some small hail.
An isolated severe storm or two certainly isn't out of the
question, especially across the northern half of Central Alabama
where the best 0-6km shear will exist. Very warm summer-like
temperatures and humidity remains in the forecast with mid to
upper 80s for highs areawide.

Coverage should decrease during the evening hours tonight with the
loss of daytime heating, but additional scattered showers and
storms will be possible as the cold front approaches from the
north. The front is eventually expected to stall out and become
diffuse with time as it loses upper level support through the day
on Wednesday. Additional showers and storms will be possible once
again through Wednesday afternoon with similar afternoon warmth
and humidity expected.

56/GDG

.LONG TERM...
/Updated at 0252 PM CDT Tue May 03 2022/

The extended period will begin with daily opportunities for rain and
thunderstorms which will give way to dry and warm conditions heading
into next week. Some minor adjustments to PoPs and temperatures were
made for the Thursday to Friday timeframe in which guidance
indicates a cold front will move into the Lower MS Valley late
Thursday night into Friday. There are still timing differences
between the model guidance with some models suggesting a slower
approach which would hold off on rain chances across our northwest
until Friday morning while the GFS remains a speedier outlier,
bringing storms in by Thursday night. Either way, environmental
parameters still appear supportive of strong storms as the front
moves across Central Alabama. The early morning passage may help to
limit thermodynamic favorability, but CAPE on the order of 1000-1500
J/kg would still be enough to support a few strong storms capable
of producing damaging winds and large hail, given 35 to 40 kts of
eff. bulk shear. The pattern becomes warmer and drier early next
week with a ridge building over the eastern CONUS.

86

Previous long-term discussion:
/Updated at 0249 AM CDT Tue May 03 2022/

Thursday through Monday:

An upper low within a low amplitude trough will eject across the
Central and Southern Plains Thursday, eventually reaching the Lower
Ohio and Tennessee Valleys by Friday morning, while an associated
surface low moves from Kansas to Illinois. The trailing cold front
will reach the Lower Mississippi Valley Thursday night and
eventually move across Central Alabama on Friday. A mid-level dry
slot will move across much of Central Alabama Thursday, causing dew
points to mix out and temperatures to reach or exceed 90 degrees.
The model consensus keeps much of Central Alabama dry Thursday
night, while the GFS continues to be quicker, bringing an MCS into
our northern counties by early evening. On the one hand, I would
favor the slower solutions for the synoptic feature (the upper low),
given the ridge to its north. On the other hand, if an MCS does form
and grow upscale, I would favor the quicker solutions on the
mesoscale due to cold pool dynamics. Increasing mid-level flow with
the upper low results in impressive 0-6km bulk shear values for May
around 45 to 50+ kts, mid-level lapse rates near 7 C/km, and strong
height falls. This would favor damaging winds and large hail with
any MCS that moves through. CAPE values could be in the 1000 to 1500
J/kg range, but this will depend on what time the MCS moves through.
Will add in a low confidence severe mention to the HWO but will have
to go with a broad timeframe from Thursday night through Friday
afternoon until the mesoscale details become clearer. Low-level flow
is veered and not particularly strong, resulting in limited SRH, so
will not mention a tornado threat at this time but will continue to
monitor as some solutions have a little bit higher SRH values.

Timing discrepancies with the upper low increase with time. If the
slower solutions verify, then the front will remain stalled across
the area with chances for showers/storms lingering into Saturday. An
omega block pattern looks to develop Sunday/Monday, with a deep
trough developing over the western CONUS, the upper low becoming
cutoff over the western Atlantic, and a ridge in between. This would
favor warm and dry conditions for Central Alabama next week.

32/Davis

&&

.AVIATION...
00Z TAF Discussion.

Convection will increase this evening as an upper disturbance
,moves east to west over the area. Mentioned VCTS at the northern
sites through 06z. A cold front will northern Alabama this period,
but once again not make it through. This will leave Central
Alabama in a relatively humid low level environment. Therefore, we
can expect a combination of some low clouds and fog overnight.
Did not hit the fog too hard except at TOI, where the influx of
gulf moisture occurs. Elsewhere, did not carry reduced ceilings
at the northern terminals. There may be some leftover mid and high
clouds lurking around that may inhibit development, but will
watch this closely overnight. IFR ceilings mentioned south. Winds
will be light and variable much of the period, but there will be
some southwest directional tendencies.

Note: AMD NOT SKED at ASN due to unavailable observations.

75

&&

.FIRE WEATHER...

A relatively moist and unstable air mass remains in place for
much of the week with periodic shower and thunderstorm chances
across portions of Central Alabama through Thursday. Better rain
chances will be across the west and north. Minimum relative
humidity values will remain at or above 40 percent today and
Wednesday. 20ft winds will increase from the southwest today, at
6-10mph, decreasing to 4-6mph by Wednesday. Better rain chances
move across all of Central on Friday along and ahead of a front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  87  60  88  63 /  50  40  20  20  40
Anniston    66  87  64  88  65 /  50  40  20  20  40
Birmingham  67  87  65  88  66 /  50  40  20  20  40
Tuscaloosa  67  88  65  88  67 /  50  40  10  10  40
Calera      67  86  66  88  67 /  50  40  10  10  40
Auburn      66  86  66  88  66 /  20  30  10  10  10
Montgomery  66  88  65  91  66 /  30  20  10  10  20
Troy        66  89  65  91  66 /  20  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 3, 2:57 AM CST, 17 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
357 AM CDT Tue May 3 2022

ALZ011>015-017>050-041200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
357 AM CDT Tue May 3 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms are possible Thursday night through Friday
afternoon across all of Central Alabama. Threats include damaging
winds up to 60 mph and quarter size hail.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Thursday night through Friday afternoon.

In the hours before

Special weather statement, May 3, 8:27 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
927 PM CDT Tue May 3 2022

ALZ021-027-028-040315-
Clay AL-Talladega AL-Cleburne AL-
927 PM CDT Tue May 3 2022

...Strong thunderstorms will impact portions of central Talladega,
southwestern Cleburne and northern Clay Counties through 1015 PM
CDT...

At 927 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Munford to Winterboro. Movement was east
at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oxford, Talladega, Ashland, Munford, Waldo, Grant Town, Winterboro,
Alpine, Talladega Superspeedway, Anniston Regional Airport, Talladega
Municipal Airport, Mount Cheaha, Camp Mac, Jackson Shoals, Chandler
Springs, Ironaton, Jenifer, Lake Chinnabee, Howells Cove and
Gunthertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3326 8582 3328 8624 3347 8624 3360 8605
      3360 8600 3359 8599 3359 8580 3356 8579
      3356 8575 3359 8574 3359 8566
TIME...MOT...LOC 0227Z 267DEG 20KT 3351 8600 3332 8618

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The radar

The Birmingham radar (KBMX), 61 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Talladega

When
May 3, 8:29 PM CST to 8:30 PM CST
Where
Talladega County, 1.8 mi SE of Rendalia
Measured
0.88 in hail
Reported by
Public
Coordinates
33.300, -86.130

Hail, Talladega

When
May 3, 8:40 PM CST to 8:41 PM CST
Where
Talladega County, 3.55 mi SE of Berneys
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -86.080

Hail, Talladega

When
May 3, 8:48 PM CST to 8:49 PM CST
Where
Talladega County, Chandler Spgs
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -86.000

Hail, Clay

When
May 3, 9:22 PM CST to 9:23 PM CST
Where
Clay County, Lineville
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -85.750

Hail, Clay

When
May 3, 9:29 PM CST to 9:30 PM CST
Where
Clay County, Barfield
Measured
1 in hail
Reported by
Public
Coordinates
33.350, -85.720

Hail, Randolph

When
May 3, 9:46 PM CST to 9:47 PM CST
Where
Randolph County, 2.31 mi E of Dingler
Measured
1 in hail
Reported by
Public
Coordinates
33.330, -85.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030737, 1030736, 1030739, 1030741, 1030742, 1030745.